Strategies for assessing and managing the adverse events of sorafenib and other targeted therapies in the treatment of renal cell and hepatocellular carcinoma: Recommendations from a European nursing task group

Kim Edmonds, Diana Hull, Andrea Spencer-Shaw, José Koldenhof, Maria Chrysou, Christine Boers-Doets, Alexandros Molasiotis

Research output: Journal article publicationReview articleAcademic researchpeer-review

26 Citations (Scopus)

Abstract

Purpose: As a group of European nurses familiar with treating patients with renal cell carcinoma (RCC) and hepatocellular carcinoma (HCC) using targeted/chemo- therapies, we aimed to review strategies for managing adverse events (AEs) associated with one targeted therapy, sorafenib. Method: Focusing on the AEs we considered the most difficult to manage (hand-foot skin reaction [HFSR], diarrhoea, fatigue and mucositis/stomatitis), we reviewed the literature to identify strategies relevant to sorafenib. Given the paucity of published work, this included strategies concerning targeted agents in general. This information was supplemented by considering the wider literature relating to management of these AEs in other tumour types and similar toxicities experienced during conventional anti-cancer therapy. Together with our own experience, this information was used to compile an AE management guide to assist nurses caring for patients receiving sorafenib. Results: Our collated experience suggests the most commonly reported AEs with sorafenib and other targeted agents are HFSR, diarrhoea, fatigue, rash and mucositis/stomatitis; these generally have an acute (appearing at ∼0-1 months) or delayed onset (appearing at ∼3 months). Most management strategies in the literature were experience-based rather than arising from controlled studies. However, strategies based on controlled studies are available for HFSR and mucositis/stomatitis. Conclusions: Evidence, especially from controlled studies, is sparse concerning management of AEs associated with sorafenib and other targeted agents in RCC/HCC. However, recommendations can be made based on the literature and clinical experience that encompasses targeted and conventional therapies, particularly in the case of non-specific toxicities e.g. diarrhoea and fatigue.
Original languageEnglish
Pages (from-to)172-184
Number of pages13
JournalEuropean Journal of Oncology Nursing
Volume16
Issue number2
DOIs
Publication statusPublished - 1 Apr 2012
Externally publishedYes

Keywords

  • Adverse event
  • Altered taste
  • Diarrhoea
  • Fatigue
  • Hand-foot skin reaction
  • Management
  • Mucositis
  • Nexavar
  • Sorafenib
  • Targeted therapy

ASJC Scopus subject areas

  • Oncology(nursing)

Cite this